Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 40, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2014, 6:13 PM CDT for Morton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2014, 6:13 PM CDT (23:13 UTC)
- Expired
- May 22, 2014, 7:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 186 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:15 PM CDT | TSTM WND GST 60 | 6 Nne Elkhart, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
660
WUUS53 KDDC 222313
SVRDDC
KSC129-230015-
/O.NEW.KDDC.SV.W.0040.140522T2313Z-140523T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 715 PM CDT
* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
ELKHART...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELKHART...WILBURTON...ROLLA AND RICHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3707 10205 3731 10205 3736 10204 3737 10160
3699 10159 3699 10200 3704 10205
TIME...MOT...LOC 2314Z 227DEG 23KT 3703 10209
HAIL...<.75IN
WIND...60MPH
$$
181 follow-up statement
324
WWUS53 KDDC 222347
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU MAY 22 2014
KSC129-230015-
/O.CON.KDDC.SV.W.0040.000000T0000Z-140523T0015Z/
MORTON KS-
647 PM CDT THU MAY 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON COUNTY
UNTIL 715 PM CDT...
AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELKHART...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILBURTON...ROLLA AND RICHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DODGE
CITY.
&&
LAT...LON 3699 10159 3699 10200 3704 10205 3706 10204
3731 10205 3736 10204 3737 10160
TIME...MOT...LOC 2347Z 239DEG 21KT 3706 10189
HAIL...<.75IN
WIND...60MPH
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:57 PM CDT, 16 minutes earlier.
Area forecast discussion, May 22, 5:57 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 557 PM CDT Thu May 22 2014 ...Updated for the aviation discussion... .SHORT TERM...(This evening through Friday) ISSUED AT 346 PM CDT THU MAY 22 2014 Tonight: Main concern is dealing with orographic convection to the west. Afternoon radar mosaic shows considerable thunderstorm activity across Colorado and New Mexico. MCS propagation vectors support the eastward translation of this activity and will eventually reach far SW Kansas by evening. The HRRR is insistent in generating an MCS with a cold pool. This model does seem to be - at times- too aggressive with cold pool generation. Still, enough isentropic lift and moisture advection supports ramping up the pops this evening. Think the main concern is heavy rainfall as the 12Z KDDC raob PWAT is between the 75th percentile and the +2SD mark. This is statistically significant. Bulk shear is far from reaching supercell archetype. Secondary threat to heavy rainfall is outflow winds, which could impact far western Kansas along and west of Highway 83. The boundary layer will become more stable this evening, so that could mitigate any momentum transfer issues. In addition to convection, have increased QPF more in line with WPC guidance. Most of the mesoscale models (HRRR/WRF/4 km NAM) all suggest that a good chunk of the region might see 0.50-1.00" from tonights and tomorrow thunderstorm activity. Tomorrow: Have ramped up pops again by afternoon and evening as PWAT remains near an 1.00" and isentropic lift/warm air advection continues through the day. Moist adiabatic thermodynamic skew-t/log-p's and also slow MCS propagation vectors suggest that heavy rainfall is still a threat for tomorrow. Highest pops will be during the afternoon to 00Z as diurnally induced instability increases. Again, would not be surprised to see decent rainfall amounts through 7 pm tomorrow night, as alluded to above. .LONG TERM...(Friday night through Thursday) ISSUED AT 235 PM CDT THU MAY 22 2014 Medium range models indicate a southwest flow aloft prevailing across the Western High Plains Saturday as a closed off upper level low shifts slowly eastward across the Four Corners Region. As the system approaches, increased divergence aloft downstream of the trough axis will intensify across the high plains of eastern Colorado, western Kansas, and the panhandle of Oklahoma, especially into Saturday evening. Meanwhile, a prevailing low level south-southeasterly flow will continue to draw additional moisture into the state with H85 dewpoints nearing 15C. Although the flow aloft is expected to remain generally weak, GFS/ECMWF model soundings do show some marginal directional shear along with SBCAPE values in excess of 1500 J/KG. As H5 vort maxima cycle northeast out of the trough axis into the high plains, shower and thunderstorm development is likely with some chance for marginally severe weather possible. However, a bigger concern may be the potential for brief periods of heavy rainfall with model soundings also showing PW values well over one inch. Similar conditions will exist Sunday as the closed off upper level low moves across the Rockies into the Western High Plains. However, a few more thunderstorms may be possible as an upper level jet noses northward into southwest Kansas Sunday afternoon while a developing dryline sharpens near the Colorado border. In addition, GFS/ECMWF model soundings indicate an inverted V profile by Sunday afternoon with SBCAPE values pushing above 2000 J/KG. Although speed shear looks a little more favorable than Saturday, directional shear does not which may limit the strength of any developing storms. However, the potential for significant rainfall lingers with PW values remaining fairly high with values near to a little above one inch. Shower and thunderstorm potential shifts eastward more into central Kansas Monday as the closed off low pushes further east into western Kansas. Drier conditions are likely by Wednesday as weak upper level ridging fills in across the Western High Plains in wake of the departing upper level low. Fairly mild temperatures are likely Saturday as a cooler air mass remains locked in across the Western High Plains The GFS/ECMWF show H85 temperatures changing little from Friday with the mid teens(C) across central Kansas to the upper teens(C) out near the Colorado border. Due to expected increased cloud cover and areas of precip, look for highs up into the upper 70s(F) to near 80F. Similar temperatures are likely into Monday before a gradual warming trend begins by mid week as weak upper level ridging develops across the Intermountain West. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 552 PM CDT THU MAY 22 2014 There is a large upper level wave moving east through southwestern Kansas. This will being thunderstorms first to GCK by 02Z, DDC by 04Z and not to HYS until 08-09Z. Cigs with the thunderstorm passage will be MVFR in the OVC040 range, but winds may gust near the thunderstorms in the 20g35kt range. The convection will pass and VFR conditions will return towards 10 to 11Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 79 61 80 / 70 60 60 60 GCK 61 78 60 81 / 70 60 60 60 EHA 59 76 59 80 / 70 40 50 60 LBL 61 76 61 81 / 70 60 60 60 HYS 62 78 62 80 / 40 60 60 50 P28 66 80 64 82 / 40 60 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...JJohnson AVIATION...Burke
Hazardous weather outlook, May 22, 4:17 AM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 417 AM CDT THU MAY 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-230915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 417 AM CDT THU MAY 22 2014 /317 AM MDT THU MAY 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON MAINLY EAST OF HIGHWAY 283. QUARTER SIZE HAIL IS POSSIBLE WITH ISOLATED STORMS. A BETTER CHANCE FOR GREATER AREAL STORM COVERAGE EXISTS THIS EVENING WITH THUNDERSTORMS SPREADING EASTWARD INTO WESTERN KANSAS FROM EASTERN COLORADO. LOCALLY DAMAGING WINDS AND QUARTER SIZE HAIL ARE POSSIBLE MAINLY WEST OF HIGHWAY 283 DURING THE EVENING HOURS THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES EXIST EACH DAY THROUGH MONDAY. IT IS TOO EARLY TO ASSESS THE SEVERITY OF THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 38 min |
| May 22, 12:52 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 53 min |
| May 22, 6:43 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 47 min |
| May 22, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.